Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 248, NWS Hastings, NE

August 27, 20175 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 27, 2017, 5:00 AM CDT for 5 counties in Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 5:00 AM CDT (10:00 UTC)
Expired
Aug 27, 2017, 5:45 AM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, NE, Fillmore County, NE, Hamilton County, NE, Merrick County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2601 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KGID 271000
SVRGID
NEC035-059-081-121-185-271045-
/O.NEW.KGID.SV.W.0248.170827T1000Z-170827T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
500 AM CDT SUN AUG 27 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Clay County in south central Nebraska...
  York County in east central Nebraska...
  Hamilton County in south central Nebraska...
  Fillmore County in south central Nebraska...
  Southwestern Merrick County in central Nebraska...

* Until 545 AM CDT

* At 459 AM CDT, severe thunderstorms were located along a line
  extending from Marquette to near Stockham to near Deweese, moving
  east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. This line of storms has a history of 
           downing trees and powerlines.

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Saronville and Stockham around 505 AM CDT. 
  Sutton around 515 AM CDT. 
  Edgar and Lushton around 525 AM CDT. 
  Grafton around 530 AM CDT. 
  Ong around 535 AM CDT. 
  Geneva, Fairmont, McCool Junction and Benedict around 540 AM CDT. 
  York, Exeter and Shickley around 545 AM CDT. 

Other locations impacted by these severe thunderstorms include
Thayer.

This includes Interstate 80 between mile markers 318 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9828 4105 9827 4105 9737 4035 9737
TIME...MOT...LOC 0959Z 275DEG 28KT 4103 9803 4066 9799 4038 9821 

HAIL...<.75IN
WIND...60MPH
 
$$

Kelley
2 follow-up statements
205 
WWUS53 KGID 271036
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
536 AM CDT SUN AUG 27 2017

NEC121-271046-
/O.CAN.KGID.SV.W.0248.000000T0000Z-170827T1045Z/
Merrick NE-
536 AM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MERRICK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4036 9811 4066 9800 4103 9807 4105 9804
      4105 9737 4035 9737
TIME...MOT...LOC 1036Z 277DEG 19KT 4101 9781 4064 9777 4036 9790 

$$

NEC035-059-081-185-271045-
/O.CON.KGID.SV.W.0248.000000T0000Z-170827T1045Z/
Clay NE-York NE-Hamilton NE-Fillmore NE-
536 AM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR EASTERN CLAY...YORK...SOUTHEASTERN HAMILTON AND FILLMORE
COUNTIES...

At 536 AM CDT, severe thunderstorms were located along a line
extending from near Polk to near Grafton to near Edgar, moving east
at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Lushton around 540 AM CDT. 
  Fairmont, Shickley, Bradshaw, Benedict and Grafton around 545 AM 
  CDT. 

Other locations impacted by these severe thunderstorms include
Thayer.

This includes Interstate 80 between mile markers 331 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9811 4066 9800 4103 9807 4105 9804
      4105 9737 4035 9737
TIME...MOT...LOC 1036Z 277DEG 19KT 4101 9781 4064 9777 4036 9790 

HAIL...<.75IN
WIND...60MPH
 
$$

Kelley
964 
WWUS53 KGID 271044
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
544 AM CDT SUN AUG 27 2017

NEC035-059-081-185-271054-
/O.EXP.KGID.SV.W.0248.000000T0000Z-170827T1045Z/
Clay NE-York NE-Hamilton NE-Fillmore NE-
544 AM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY...YORK...
SOUTHEASTERN HAMILTON AND FILLMORE COUNTIES WILL EXPIRE AT 545 AM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 4036 9811 4066 9800 4103 9807 4105 9804
      4105 9737 4035 9737
TIME...MOT...LOC 1044Z 275DEG 28KT 4101 9776 4064 9772 4036 9785 

$$

Kelley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:39 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 27, 1:39 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
139 AM CDT Sun Aug 27 2017

.SHORT TERM...(Today and tonight)
Issued at 138 AM CDT Sun Aug 27 2017

Aloft: NW flow will become almost due N tonight as a ridge and
large subtropical high lodges over the Wrn USA with a trof over
the E. WV imagery shows a shortwave trof over the Dakota's. The
tail end of this trof will cross the CWA today.

Surface: A very subtle cool front was dropping S thru Neb. It
should be into Nrn KS by midday and to near I-70 by sunset. High
pres will then build over the rgn tonight.

At 06Z a couple strong-svr tstms were in progress over the
Sandhills and rgnl 88D mosaic and IR satellite shows tstms have
been increasing over the last 3 hrs. Models are in excellent
agreement that these storms will cont SSE into the CWA thru the
rest of the overnight hrs and into Sun AM.

RAP mesoanalysis indicates 2000-3000 J/kg of MUCAPE. With low-lvl
easterlies...deep layer shear is very strong (exceeding 40 kts).
We have already seen an elevated supercell. SPC is monitoring the
rgn for a possible svr tstm watch. The main question is will these
storms maintain their potency as they drop SSE overnight.

Given impending tstms...plan to keep this product short.

Tstms exit the CWA probably by midday. Late afternoon
redevelopment is unlikely as the front will be S into KS.

Main fcst concerns for today is how much debris cloudiness will
linger behind the tstms?

Also concerned about patchy fog potential late Sun night into Mon
AM.

.LONG TERM...(Monday through Saturday)
Issued at 138 AM CDT Sun Aug 27 2017

Dry and quiet wx in NNW or NW flow as a ridge dominates over the
Wrn USA with a trof in the E. Slightly cooler than normal temps
Mon-Tue...then near normal Wed-Fri. Possibly a little above normal
Sat. This week will cont the incredibly comfortable pattern that
has dominates since late July.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1230 AM CDT Sun Aug 27 2017

Significant Wx: Brief IFR TSRAs possible until 15Z.

Overnight: VFR multi-layered clds as sct shwrs/tstms are
developing and/or moving in. There could be a period of IFR VSBYs
in +TSRA but there isn't enough certainty to include in the TAFs
yet. Winds will be lgt from the E-SE except near TSRAs which could
produce G40KT. Confidence: Low

Sun: TSRAs could linger into the AM hrs...then probably with
decreasing clouds. However...it is very uncertain how much
cloudiness will remain in the wake of any storms...but a period of
MVFR CIGs is possible. NE-ENE winds around 10 kts. Confidence: Low

Sun Eve: VFR with a few altocu possible around 9K ft. Winds
becoming lgt/vrbl. There may be some fog issues after 06Z. Further
assessment will be necessary for the 12Z TAFs. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Aug 27, 2:00 AM CDT, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
200 AM CDT Sun Aug 27 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
280700-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
200 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Rest of Tonight.

Scattered thunderstorms are likely and some storms could be
severe. The main threat will be hail up to 2 inches in diameter...
but isolated pockets of damaging winds could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will continue into Sunday morning but
should exit the area by early afternoon. Some of these storms
could be severe...with hail up to the size of golf balls the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay reports of hail and wind damage to the
National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Local storm report, Aug 27, 4:21 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     PLEASANTON              40.97N 99.08W
08/27/2017                   BUFFALO            NE   EMERGENCY MNGR

            POWERLINES DOWN IN PLEASANTON. TIME
            ESTIMATED.

&&
Local storm report, Aug 27, 4:24 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
424 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     TSTM WND GST     5 S CAIRO               40.93N 98.59W
08/27/2017  M57 MPH          HALL               NE   MESONET

&&

KELLEY
Local storm report, Aug 27, 4:26 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
426 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     TSTM WND GST     2 ENE KEARNEY           40.71N 99.05W
08/27/2017  M58 MPH          BUFFALO            NE   MESONET

&&

KELLEY
Local storm report, Aug 27, 4:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
442 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     1 WSW GRAND ISLAND      40.92N 98.38W
08/27/2017  E55 MPH          HALL               NE   TRAINED SPOTTER

            ESTIMATED TO BE AROUND 55 MPH.

&&

JMBW
Local storm report, Aug 27, 4:50 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
450 AM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     RAVENNA                 41.03N 98.91W
08/27/2017                   BUFFALO            NE   EMERGENCY MNGR

            LARGE TREES DOWN. TREES BLOCKING SOME ROADS.
            HEAVY EQUIPMENT WILL BE REQUIRED FOR
            CLEANUP. TIME EST FM RADAR.

&&

KELLEY
Special weather statement, Aug 27, 4:56 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
456 AM CDT SUN AUG 27 2017

KSZ005>007-271030-
Jewell KS-Phillips KS-Smith KS-
456 AM CDT SUN AUG 27 2017

...STRONG WIND GUSTS HEADING FOR JEWELL...SMITH AND PHILLIPS
COUNTIES...

At 454 AM CDT, National Weather Service meteorologists were tracking
a gust front along a line extending from near Cowles to near
Franklin to near Orleans. Movement was southeast at 70 mph.

This gust front was associated with squall line of thunderstorms
over south central Nebraska. Wind gusts up to 50 mph will be
possible with the passage of this gust front. These winds will occur
well ahead of the thunderstorms which will begin crossing the state
line around 530 AM CDT.

Strong thunderstorms will be near...
  Lebanon and Bellaire around 515 AM CDT.
  Phillipsburg, Agra, Webber and Lovewell State Park around 520 AM
  CDT.
  Kensington, Kirwin, Formoso and Montrose around 525 AM CDT.
  Ionia, Randall and Cedar around 530 AM CDT.

LAT...LON 3957 9963 4000 9963 4000 9793 3957 9793
TIME...MOT...LOC 0954Z 324DEG 61KT 4022 9840 4011 9888 4013 9951

Kelley

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:14 AM CDTSevere Thunderstorm WarningGIDValley27 min
Aug 27, 3:00 AM CDTSpecial Weather StatementGIDSherman45 min
Aug 27, 3:17 AM CDTSevere Thunderstorm WarningGIDHoward, Sherman43 min
Aug 27, 3:35 AM CDTSpecial Weather StatementGIDBuffalo, Hall40 min
Aug 27, 3:43 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Hall47 min
Aug 27, 3:46 AM CDTSpecial Weather StatementGIDPolk44 min
Aug 27, 3:52 AM CDTSevere Thunderstorm WarningGIDAdams, Clay38 min
Aug 27, 3:53 AM CDTSevere Thunderstorm WarningGIDMerrick, Polk52 min
Aug 27, 3:58 AM CDTSevere Thunderstorm WarningGIDHoward, Sherman47 min
Aug 27, 4:11 AM CDTSevere Thunderstorm WarningGIDAdams, Gosper, Kearney, Phelps49 min
Aug 27, 4:16 AM CDTSevere Thunderstorm WarningGIDClay, Hamilton, Merrick44 min
Aug 27, 4:30 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall27 min
Aug 27, 4:32 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Nuckolls, Webster43 min
Aug 27, 5:02 AM CDTSpecial Weather StatementGIDAdams, Kearney, Phelps28 min
Aug 27, 5:15 AM CDTSpecial Weather StatementGIDThayer45 min
Aug 27, 5:47 AM CDTSpecial Weather StatementGIDFillmore43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.